Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 25, NWS Newport/Morehead City, NC

July 17, 2009Beaufort County, Hyde County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 17, 2009, 8:02 PM EDT for Beaufort County, Hyde County, Washington County, North Carolina. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 8:02 PM EDT (00:02 UTC)
Expired
Jul 17, 2009, 8:45 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Hyde County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 83 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:03 PM EDTFUNNEL CLOUD1 E Washington, NCFUNNEL CLOUD TRAVELING TOWARD SLATESTONE ROAD, NORTH OF 264.
Jul 17, 8:12 PM EDTTORNADO5 Se Washington, NCDAMAGE TO HOMES ON RIVER ROAD. RELAYED FROM 911 CENTER
Jul 17, 8:18 PM EDTFUNNEL CLOUD8 Ese Washington, NCFUNNEL CLOUD REPORTED ON HWY 92 EAST OF DOUGLAS CROSSROADS. RELAYED FROM 911 CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2515 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.9
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 180002
TORMHX
NCC013-095-187-180045-
/O.NEW.KMHX.TO.W.0025.090718T0002Z-090718T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...
  NORTHWESTERN HYDE COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHERN WASHINGTON COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 845 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  WASHINGTON...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BUNYAN AND RIVER ROAD BY 810 PM EDT...
  SLATESTONE BY 820 PM EDT...
  WALLA WATTA AND PINETOWN BY 825 PM EDT...
  BATH BY 830 PM EDT...
  TERRA CEIA BY 835 PM EDT...
  YEATESVILLE BY 840 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3553 7653 3551 7654 3547 7650 3547 7657
      3550 7659 3552 7654 3553 7659 3551 7664
      3547 7660 3545 7691 3550 7702 3548 7702
      3545 7698 3545 7710 3555 7712 3555 7709
      3558 7711 3571 7662
TIME...MOT...LOC 0002Z 261DEG 25KT 3552 7706

$$

28
2 follow-up statements
000 
WWUS52 KMHX 180021
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
821 PM EDT FRI JUL 17 2009

NCC013-095-187-180045-
/O.CON.KMHX.TO.W.0025.000000T0000Z-090718T0045Z/
WASHINGTON NC-BEAUFORT NC-HYDE NC-
821 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR HYDE...
BEAUFORT AND WASHINGTON COUNTIES...

AT 817 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED JUST WEST OF BATH...OR 6 MILES EAST OF RIVER 
ROAD...MOVING EAST AT 25 MPH. 

THE TORNADO WILL BE NEAR...
  BATH BY 825 PM EDT...
  7 MILES SOUTH OF TERRA CEIA BY 830 PM EDT...
  YEATESVILLE BY 835 PM EDT...
  BELHAVEN...SIDNEY CROSSROADS AND 7 MILES SOUTH OF PANTEGO BY 845 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3548 7704 3552 7705 3560 7703 3571 7662
      3553 7653 3551 7654 3547 7650 3547 7657
      3550 7659 3552 7654 3553 7659 3551 7664
      3547 7660 3545 7691 3550 7702 3548 7702
      3545 7698
TIME...MOT...LOC 0020Z 276DEG 22KT 3550 7687

$$

28
000 
WWUS52 KMHX 180034
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
834 PM EDT FRI JUL 17 2009

NCC013-095-187-180045-
/O.CON.KMHX.TO.W.0025.000000T0000Z-090718T0045Z/
WASHINGTON NC-BEAUFORT NC-HYDE NC-
834 PM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR HYDE...
BEAUFORT AND WASHINGTON COUNTIES...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED JUST EAST NORTHEAST OF 
BATH...OR 12 MILES EAST OF RIVER ROAD...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  YEATESVILLE BY 840 PM EDT...
  SIDNEY CROSSROADS...BELHAVEN AND 6 MILES SOUTH OF PANTEGO BY 845 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3545 7691 3552 7690 3560 7689 3571 7662
      3553 7653 3551 7654 3547 7650 3547 7657
      3550 7659 3552 7654 3553 7659 3551 7664
      3547 7660
TIME...MOT...LOC 0033Z 271DEG 19KT 3550 7677

$$

28

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 17, 5:37 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 5:37 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
537 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A FRONT WILL APPROACH FROM THE WEST TONIGHT...THEN STALL OVER THE
REGION SATURDAY THROUGH MONDAY. HIGH PRESSURE WILL REMAIN CENTERED
OFF THE MID ATLANTIC COAST WITH A TROUGH OF LOW PRESSURE ACROSS
CENTRAL NORTH CAROLINA THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A ROBUST MID LEVEL SHORTWAVE WILL CONTINUE TO LIFT NE ACROSS THE
REGION THROUGH THIS EVENING WHILE A FRONT PUSHES TOWARD THE REGION
FROM THE NW. A VERY MOIST AIRMASS REMAINS IN PLACE WITH DEWPOINTS
IN THE 70S AND MODEST INSTABILITY WITH SFC BASES CAPES IN EXCESS
OF 2500 J/KG. CONVECTIVE ACTIVITY MAINLY FOCUSED W OF HIGHWAY 17
NEAR A PREFRONTAL TROUGH AND WILL CONTINUE LIKELY POPS ACROSS MOST
OF THE CWA BUT WILL LIMIT TO CHANCE SRN COASTAL SECTIONS THIS
EVENING. TAPER POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH LOSS OF
INSTABILITY AND FORCING LIFTING NE OF THE REGION. LIGHT TO
MODERATE SWLY FLOW TO CONTINUE THROUGH THE OVERNIGHT WITH THE
FRONT REMAINING W OF THE REGION LIMITING MIN TEMPS IN THE L/M70S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE FRONT PUSHES INTO THE REGION SAT THEN STALLS ACROSS ERN NC
THROUGH THE SHORT TERM. A MORE STABLE AIRMASS MOVES INTO MOST OF
THE CWA EXCEPT COASTAL SECTIONS E OF THE FRONT. MODELS TRENDING
DRIER THROUGH THE WEEKEND AND HAVE LOWERED POPS ACROSS MOST OF THE
REGION. A LONGWAVE UPPER TROUGH CENTERED ACROSS THE MID WEST WILL
BEGIN TO LIFT NE LATE IN THE WEEKEND WITH A SERIES OF LOW PRES
LIFT NE ALONG THE FRONT BRINGING BETTER CHANCES OF PRECIP ACROSS
THE REGION. MODELS DIFFER ON TIMING OF INDIVIDUAL FEATURES AND
WILL INCREASE POPS TO CHANCE BY MON/MON NIGHT. TEMPS TO REMAIN
NEAR CLIMO THROUGH THE PERIOD WITH HIGHS IN THE U80S/L90S INLAND
TO M80S COAST AND LOWS IN THE U60S TO M70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AN UPPER RIDGE BUILDS OVER THE WRN ATLANTIC AND SFC HIGH PRES
REMAIN CENTERED OFF THE MID ATLANTIC COAST AND AN INVERTED TROUGH
OVER INLAND AREAS OF THE SE STATES. SELY FLOW WILL PERSIST
BRINGING ATLANTIC MOISTURE INTO THE REGION AND WILL CONTINUE
CHANCE POPS THROUGH THE ENTIRE LONG TERM WITH TEMPS NEAR CLIMO.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SCT TSTMS WILL CONTINUE INTO THE EVENING HOURS BRINGING PERIOD OF
IFR CONDITIONS AT THE TERMINALS...OTHERWISE VFR TO PREVAIL.
MODERATE SWLY FLOW WILL CONTINUE THIS EVENING...THEN LIGHT TO
CONTINUE AFTER MIDNIGHT. FOG IS OF LIMITED CONCERN ATTM BUT MAY
SEE CIGS AOB IFR DEVELOP LATE TONIGHT. A FRONT PUSHES INTO THE
REGION SAT WITH DRIER AIR MOVING IN FROM THE W.

MAINLY VFR CONDITIONS TO PREVAIL OVER THE WEEKEND WITH ISO/SCT
SHOWERS OR TSTMS...MOST LIKELY NEAR THE COAST. A DISTURBANCE WILL
ENHANCE SHOWER OR TSTMS ACTIVITY MON/MON NIGHT. MOIST ONSHORE
FLOW WILL KEEP SHOWERS CHANCES CONTINUING THROUGH NEXT WEEK.

&&

.MARINE...
WINDS ARE PICKING UOP ACROSS THE COASTAL WATERS AS THE COLD FRONT
APPROACHES. CURRENTLY SEEING WINDS NEAR 20 KT GUSTING TO 25 IN
SOME AREAS FROM OREGON INLET SOUTH. MODELS CONTINUE TO SHOW THAT
THIS IS THE AREA WHERE WINDS WILL BE 20 TO 25 KT...A MARGINAL SCA.
SEAS WILL BUILD TONIGHT QUICKLY IN THE FRESHENING SW FLOW AND
COULD SEA SEAS REACH 5 TO 7 FEET ACROSS THE CENTRAL WATERS NEAR
CAPE HATTERAS.

THERE WILL BE WEAK FORCING FOR THE FRONT MOVING INTO THE AREA AND
TRYING TO FORECAST ITS EXACT LOCATION ACROSS THE COAST WILL BE
PROBLEMEATIC. THE GFS FAVORS A MORE INLAND SETUP WHILE THE NAM PUTS
IT JUST INTO THE COASTAL WATERS.  IT WILL LIKELY WAVER BACK AND
FORTH AS WAVES OF LOW PRES DEVELOP AND MOVE ALONG IT.  THE FRONT
WILL LINGER IN THE VICINITY OF THE COAST THROUGH MONDAY...BEFORE
BEING PUSHED FURTHER INLAND BY A STRENGTHENING BERMUDA HIGH.
REGARDLESS OF THE EXACT LOCATION OF THE FRONT WINDS WILL BE LIGHT IN
ITS VICINITY AND ACROSS OUR AREA THROUGH MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ154-156.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR AMZ152-158.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...
MARINE...RSB
Hazardous weather outlook, Jul 17, 4:07 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
407 AM EDT FRI JUL 17 2009

NCZ029-044>047-079>081-090>094-180815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-180815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
407 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL DAMAGING WINDS. HEAVY DOWNPOURS MAY
ALSO LEAD TO LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE
AREAS.

THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHES
SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 17, 5:43 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
543 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     3 NE JACKSONVILLE       34.80N 77.37W
07/17/2009                   ONSLOW             NC   PUBLIC

            TOP OF PINE TREE BLOWN OFF.

&&

RF
Special weather statement, Jul 17, 6:04 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
604 PM EDT FRI JUL 17 2009

NCZ103-172245-
EASTERN DARE-
604 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 645 PM EDT...

AT 604 PM EDT...THERE WERE STRONG THUNDERSTORMS 13 MILES WEST OF
DUCK...OR ABOUT 9 MILES SOUTHWEST OF GRANDY...MOVING EAST AT 35 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR DUCK AT 620 PM EDT...SANDERLING
AT 625 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
KITTY HAWK AND SOUTHERN SHORES.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jul 17, 6:40 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
640 PM EDT FRI JUL 17 2009

NCZ029-044-079-080-172345-
GREENE-MARTIN-PITT-BEAUFORT-
640 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT...PITT...MARTIN AND
GREENE COUNTIES UNTIL 745 PM EDT...

AT 640 PM EDT...THERE WERE STRONG THUNDERSTORMS 16 MILES NORTHWEST OF
FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR FOUNTAIN AT 700 PM EDT...FALKLAND AT 715 PM EDT...BRUCE AT 720
PM EDT...STATON...AND...HOUSE AT 735 PM EDT...STOKES AT 745 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BETHEL...GREENVILLE...ROBERSONVILLE... AND WILLIAMSTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Jul 17, 7:51 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
751 PM EDT FRI JUL 17 2009

NCZ029-044>047-079>081-090>094-180045-
DUPLIN-JONES-LENOIR-GREENE-WASHINGTON-MARTIN-PITT-TYRRELL-WESTERN
DARE-BEAUFORT-PAMLICO-CRAVEN-WESTERN HYDE-
751 PM EDT FRI JUL 17 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN...PAMLICO...
BEAUFORT...DARE...TYRRELL...PITT...MARTIN...WASHINGTON...GREENE...
LENOIR...JONES AND DUPLIN COUNTIES UNTIL 845 PM EDT...

AT 749 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 51 MILES
NORTHEAST OF RIVER ROAD TO 19 MILES SOUTHWEST OF LA GRANGE...OR FROM
17 MILES SOUTHWEST OF WEEKSVILLE TO MOUNT OLIVE...MOVING SOUTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 755 PM EDT...
KINSTON AT 805 PM EDT...WASHINGTON AT 815 PM EDT...RIVER ROAD AT 825
PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
GREENVILLE AND WINTERVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. THIS
STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

13
Local storm report, Jul 17, 7:52 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 W GRIMESLAND          35.56N 77.25W
07/17/2009                   PITT               NC   PUBLIC

            POWERLINES DOWN ON NC33E. RELAYED FROM 911 CENTER.

&&

JSCHULZ
Local storm report, Jul 17, 7:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
757 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     1 E GREENVILLE          35.60N 77.36W
07/17/2009                   PITT               NC   PUBLIC

            WINDOWS BLOWN OUT ON HOME ON NC33E. RELAYED FROM 911
            CENTER.

&&

JSCHULZ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:17 PM EDTSevere Thunderstorm WarningMHXDare, Tyrrell40 min
Jul 17, 8:41 PM EDTTornado WarningMHXBeaufort, Hyde, Tyrrell49 min
Jul 17, 8:48 PM EDTSpecial Marine WarningMHX57 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.